Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 11, 2021Glasscock County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 11, 2021, 8:49 AM CDT for Glasscock County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 8:49 AM CDT (13:49 UTC)
Expired
May 11, 2021, 9:30 AM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-549 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS84 KMAF 111349
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
849 AM CDT Tue May 11 2021
 
TXZ052-053-063-070-111430-
Mitchell TX-Reagan TX-Glasscock TX-Howard TX-
849 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...SOUTHWESTERN
MITCHELL...NORTHERN REAGAN...SOUTHERN HOWARD AND SOUTHEASTERN MARTIN
COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Garden City, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Garden City, Forsan, Lomax, Big Spring Country Club,
Saint Lawrence and Elbow.

This includes Interstate 20 between mile markers 190 and 196.
 
LAT...LON 3209 10126 3161 10127 3155 10177 3206 10177
      3235 10118 3209 10117
TIME...MOT...LOC 1349Z 233DEG 16KT 3179 10168 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 11, 6:51 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 11, 6:51 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
651 AM CDT Tue May 11 2021

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

Current area radar shows sct SHRA and TSRA between MAF and LUV.
The best chance of convection remains across the eastern terminals,
mainly MAF and FST through the morning hrs. MVFR to IFR conditions
persist at MAF, HOB, and INK. Low cigs should lift at most TAF
sites this afternoon, but will return late tonight as a cold front
surges wwd. This front will bring breezy NE winds and eventually
IFR cigs to all terminals after 03Z.

&&

.PREV DISCUSSION... /issued 416 AM CDT Tue May 11 2021/

DISCUSSION...
Upper low over UT/CO this morning has a trough that extends
southward to Mexico.  As the low weakens this trough will cross the
Rockies today and lose most of its definition as it moves onto the
plains tonight.  On Wednesday an upper ridge will build across the
Western US with a weak remnant of the trough on its east side.
High pressure will begin to build into the region by Thursday with
the ridge axis moving over the area by early Saturday.  While this
is going on a trough will be working its way down the West Coast
Friday and will be over CA Saturday and develop into a cut off low
later that day. This low will roll along the AZ/Mexico border early
Monday morning moving into NM later in the day and into Far W TX by
early Tuesday and across the region later in the day.

Still dealing with post frontal conditions from that front that
moved into the area Sunday. Cool E to NE surface wind expected today
as the front gets reinforced.  Cooled off temps today... low clouds
will be slow to burn off similar to yesterday and the NE PB may stay
cloudy all day. Highs today will range from upper 50s NE to 80s
and 90s south of the Pecos River. Wednesday looks down right
chilly for May with forecasted highs more than 25 degrees below
normal as cloudy skies expected with a chance of rain. Wind stays
easterly Wednesday with highs in the 60s coming back around to
the S on Thursday as 70s return. Highs in the 80s Friday and
Saturday.

This morning have low clouds... fog and light drizzle over the
Permian Basin and part of the Trans Pecos spreading NW. This is
more like winter than a typical May but is what happens when good
low level moisture flows into the area and temperatures fall to
the saturation point. Added mention of fog and drizzle to forecast
this morning. Removed mention of heavy rain over a large area from
the grids/zones but could see brief heavy rain with a storm.
Today looks like best chance of rain for the coming week. As of
09z have some light rain over SE NM and one storm but expect rain
today will primarily be over the east... best chance today will be
for Scurry County. Tonight models spread precip back westward to
SE NM but expect totals to be generally light. Rain chances
Wednesday will favor the east again then lower chances of rain in
the extended.

High wind possible tonight at GDP as the front pushing through. Have
issued a High Wind Watch.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  46  60  49 /  40  40  40  10
Carlsbad                       81  48  64  49 /   0  40  20  10
Dryden                         86  59  69  55 /  20  40  50  10
Fort Stockton                  85  48  64  51 /  20  40  40   0
Guadalupe Pass                 78  43  61  46 /   0  20  10   0
Hobbs                          67  44  60  46 /  10  40  30  10
Marfa                          84  46  69  42 /   0  20  20   0
Midland Intl Airport           70  46  61  49 /  20  40  40  10
Odessa                         70  46  61  49 /  10  40  40  10
Wink                           79  48  64  49 /  10  40  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from this evening through late tonight for
     Guadalupe and Delaware Mountains.

&&

24
Hazardous weather outlook, May 11, 8:14 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
814 AM CDT Tue May 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
814 AM CDT Tue May 11 2021 /714 AM MDT Tue May 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms, mainly over the lower Trans Pecos, capable of producing large
hail and damaging winds.

A High Wind Watch is in effect tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 11, 4:13 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 AM CDT Tue May 11 2021

NMZ033-TXZ045-111000-
Central Lea County NM-Gaines TX-
413 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 500 AM CDT/400 AM MDT/...

At 412 AM CDT/312 AM MDT/, Doppler radar was tracking a strong
thunderstorm over Monument, or 10 miles southwest of Hobbs, moving
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Monument, Nadine, Industrial Airpark and Lea County Regional
Airport.

LAT...LON 3254 10335 3271 10340 3294 10286 3256 10285
TIME...MOT...LOC 0912Z 254DEG 29KT 3265 10329

72
Special weather statement, May 11, 5:14 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 AM CDT Tue May 11 2021

TXZ045-111100-
Gaines TX-
514 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
600 AM CDT...

At 514 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Seminole, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Loop, Paynes Corner and
Gaines County Park.

LAT...LON 3282 10221 3264 10284 3296 10286 3296 10221
TIME...MOT...LOC 1014Z 250DEG 35KT 3285 10271
Special weather statement, May 11, 5:58 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
558 AM CDT Tue May 11 2021

TXZ045-046-050-051-111145-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
558 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...EASTERN
GAINES...NORTHWESTERN MARTIN AND DAWSON COUNTIES UNTIL 645 AM CDT...

At 558 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Seagraves Airport, or 15 miles southeast of
Seagraves, moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Loop,
Sparenberg, Patricia, Punkin Center, Arvana, Hancock, McKenzie Lake,
Tenmile, Key and Klondike.

LAT...LON 3252 10176 3248 10258 3289 10257 3296 10240
      3296 10175
TIME...MOT...LOC 1058Z 240DEG 48KT 3278 10238

88
Special weather statement, May 11, 7:52 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 AM CDT Tue May 11 2021

TXZ046-047-111330-
Dawson TX-Borden TX-
752 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BORDEN AND NORTHEASTERN
DAWSON COUNTIES UNTIL 830 AM CDT...

At 752 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of O'donnell, or 13 miles northwest of Gail, moving
northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gail.

LAT...LON 3271 10170 3296 10180 3296 10118 3273 10117
TIME...MOT...LOC 1252Z 243DEG 41KT 3288 10164

88
Special weather statement, May 11, 8:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
849 AM CDT Tue May 11 2021

TXZ052-053-063-070-111430-
Mitchell TX-Reagan TX-Glasscock TX-Howard TX-
849 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...SOUTHWESTERN
MITCHELL...NORTHERN REAGAN...SOUTHERN HOWARD AND SOUTHEASTERN MARTIN
COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Garden City, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Garden City, Forsan, Lomax, Big Spring Country Club,
Saint Lawrence and Elbow.

This includes Interstate 20 between mile markers 190 and 196.

LAT...LON 3209 10126 3161 10127 3155 10177 3206 10177
      3235 10118 3209 10117
TIME...MOT...LOC 1349Z 233DEG 16KT 3179 10168

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:36 AM CDTHigh Wind WatchMAFCulberson11 hr
May 11, 4:22 AM CDTSevere Thunderstorm WarningMAFGaines53 min
May 11, 5:14 AM CDTSpecial Weather StatementMAFGaines46 min
May 11, 5:19 AM CDTAreal Flood AdvisoryMAFGaines3 hr
May 11, 5:44 AM CDTAreal Flood AdvisoryMAFGaines3 hr
May 11, 5:58 AM CDTSpecial Weather StatementMAFDawson47 min
May 11, 7:52 AM CDTSpecial Weather StatementMAFBorden38 min
May 11, 2:43 PM CDTHigh Wind WarningMAFCulberson19 hr
May 11, 4:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell67 min
May 11, 4:40 PM CDTAreal Flood AdvisoryMAFBrewster, Terrell3 hr
May 11, 5:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell60 min
May 11, 5:17 PM CDTSpecial Weather StatementMAFTerrell43 min
May 11, 5:39 PM CDTSpecial Weather StatementMAFPecos51 min
May 11, 5:50 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell55 min
May 11, 6:16 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 11, 6:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell54 min
May 11, 4:13 AM CDTSpecial Weather StatementMAFLea47 min
May 11, 4:46 AM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.